Beta blocker toxicity causes cardiovascular depression, which may be the greatest cause of morbidity and mortality. Symptoms include hypotension, bradycardia, dizziness, lightheadedness, fatigue, weakness, seizures, bronchospasm, and respiratory depression (Love et al., 2000). Beta blockade in the liver can also cause hypoglycemia. It is important to note that overdoses of cardio-selective and non-selective beta blockers will have similar presentations - at sufficiently high concentrations, cardio-selective beta blockers will also bind with other beta receptors. Beta blocker toxicity is especially concerning when mixed with other cardioactive drugs, such as calcium channel blockers, cyclic antidepressants, and neuroleptics (antipsychotics).
It is important to be aware of other potential co-ingestions with beta blocker toxicity. Love (2000) found that of multiple ingestions involving beta blockers resulting in cardiovascular morbidity, 61% involved another drug that was cardioactive. “The single most important factor identified associated with cardiovascular morbidity was a history of a cardioactive co-ingestant”, says Love. When we consider this, the predominant co-ingestants involved with this morbidity were Calcium Channel Blockers and Tricyclic Antidepressants.
Calcium channel blocker toxicity is also a serious concern. The main concern with both of these overdoses is hypotension, potentially causing dizziness, lightheadedness, headache, seizures, altered mental status, and fainting can occur due to drops in blood pressure. Calcium channel blockades may also inhibit insulin release, causing hyperglycemia. Hypotension from dihydropyridines is a result of the relaxation of vascular smooth muscle. As the heart is not affected by this class, a compensatory tachycardia may develop. Non-dihydropyridines directly affect the heart, lowering both heart rate and force of contractions, lowering the force and amount of blood flow.
Generally, toxicity begins within 2 hours of ingestion and may stay present for 6 hours (Love et al., 2000). As first responders, it is important to bring these patients to the hospital for further evaluation. Depending on circumstances, the ingestion may be recent or peak effects of the toxicity may not yet have been achieved. If a patient exceeds their recommended dosage and remains asymptomatic for 6 hours, they are then unlikely to develop any harmful effects. (Love et al., 2000).
Jeffrey N. Love, Dr. Jeffrey Love, John M. Howell, Toby L. Litovitz & Wendy Klein-Schwartz (2000) Acute Beta Blocker Overdose: Factors Associated with the Development of Cardiovascular Morbidity, Journal of Toxicology: Clinical Toxicology, 38:3, 275-281, DOI: 10.1081/CLT-100100932
Compendium of Pharmaceuticals and Specialties, online version (CPS). Beta-adrenergic Blocking Agents. Last Revised February 2014. © Canadian Pharmacists Association, 2015. All rights reserved.
Compendium of Pharmaceuticals and Specialties, online version (CPS). Calcium Channel Blockers. Last Revised September 2011. © Canadian Pharmacists Association, 2015. All rights reserved.